Anaphylaxis: Life-threatening allergic reaction. What is this? What to do?
Anaphylaxis is a life-threatening allergic reaction that usually occurs within 2 hours of allergen-exposure.
This is pretty rare, but important to know the symptoms. The two peak age ranges for anaphylaxis are in children (aged 2 to 12 years old) and in adults between 50 and 69 years. Most anaphylactic reactions occur outside of the hospital. Most common triggers are insect stings, foods, and medications. Up to 20% of cases there is an unknown trigger. Risk factors for anaphylaxis are those with older age, cardiovascular disease, peanut and tree nut allergy, and coexisting asthma.
What makes it anaphylaxis? And not just an allergic reaction? Anaphylaxis involves TWO or more organ systems such as difficulty breathing (respiratory), tongue swelling (mucocutaneous), skin rash, reduced blood pressure (cardiovascular), abdominal pain/vomiting (GI).
What to do? Remove the trigger first! Epinephrine injected intramuscular (Epi-pen) and supportive care. It is important that the patient continues to breathe, have a patent airway and have adequate circulation. Only AFTER epinephrine is given should the adjunctive medications be considered. Do not rely on antihistamines (diphenhydramine) as first-line treatment in severe allergic reactions. Patients should be observed for 12 hours as a recurrence of anaphylaxis without re-exposure to the allergen may occur.
What are adjunctive medications? H1 (diphenhydramine) and H2 blockers (like cimetidine, famotidine), steroids, albuterol nebulizer, and glucagon given in the vein.
What to do AFTER an anaphylactic reaction? Make an emergency action plan. See an allergist. Avoid triggers. Always have an epinephrine auto-injector (epi pen) on hand.
You must be logged in to post a comment.